Annals of K-Theory

Revisiting Farrell's nonfiniteness of Nil

Jean-François Lafont, Stratos Prassidis, and Kun Wang

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at msp.org/akt.

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We study Farrell Nil-groups associated to a finite-order automorphism of a ring R. We show that any such Farrell Nil-group is either trivial or infinitely generated (as an abelian group). Building on this first result, we then show that any finite group that occurs in such a Farrell Nil-group occurs with infinite multiplicity. If the original finite group is a direct summand, then the countably infinite sum of the finite subgroup also appears as a direct summand. We use this to deduce a structure theorem for countable Farrell Nil-groups with finite exponent. Finally, as an application, we show that if V is any virtually cyclic group, then the associated Farrell or Waldhausen Nil-groups can always be expressed as a countably infinite sum of copies of a finite group, provided they have finite exponent (which is always the case in dimension zero).

Article information

Source
Ann. K-Theory, Volume 1, Number 2 (2016), 209-225.

Dates
Received: 23 February 2015
Accepted: 31 March 2015
First available in Project Euclid: 16 November 2017

Permanent link to this document
https://projecteuclid.org/euclid.akt/1510841570

Digital Object Identifier
doi:10.2140/akt.2016.1.209

Mathematical Reviews number (MathSciNet)
MR3514940

Zentralblatt MATH identifier
1330.18019

Subjects
Primary: 18F25: Algebraic $K$-theory and L-theory [See also 11Exx, 11R70, 11S70, 12- XX, 13D15, 14Cxx, 16E20, 19-XX, 46L80, 57R65, 57R67] 19D35: Negative $K$-theory, NK and Nil 18E10: Exact categories, abelian categories

Keywords
Nil-groups algebraic $K$-theory Frobenius functors Verschiebung functors

Citation

Lafont, Jean-François; Prassidis, Stratos; Wang, Kun. Revisiting Farrell's nonfiniteness of Nil. Ann. K-Theory 1 (2016), no. 2, 209--225. doi:10.2140/akt.2016.1.209. https://projecteuclid.org/euclid.akt/1510841570


Export citation

References

  • A. C. Bartels, “On the domain of the assembly map in algebraic $K$-theory”, Algebr. Geom. Topol. 3 (2003), 1037–1050.
  • F. X. Connolly and S. Prassidis, “On the exponent of the $NK\sb 0$-groups of virtually infinite cyclic groups”, Canad. Math. Bull. 45:2 (2002), 180–195.
  • J. F. Davis and W. Lück, “Spaces over a category and assembly maps in isomorphism conjectures in $K$- and $L$-theory”, $K$-Theory 15:3 (1998), 201–252.
  • J. F. Davis, Q. Khan, and A. Ranicki, “Algebraic $K$-theory over the infinite dihedral group: an algebraic approach”, Algebr. Geom. Topol. 11:4 (2011), 2391–2436.
  • J. F. Davis, F. Quinn, and H. Reich, “Algebraic $K$-theory over the infinite dihedral group: a controlled topology approach”, J. Topol. 4:3 (2011), 505–528.
  • F. T. Farrell, “The nonfiniteness of Nil”, Proc. Amer. Math. Soc. 65:2 (1977), 215–216.
  • F. T. Farrell and L. E. Jones, “Isomorphism conjectures in algebraic $K$-theory”, J. Amer. Math. Soc. 6:2 (1993), 249–297.
  • F. T. Farrell and L. E. Jones, “The lower algebraic $K$-theory of virtually infinite cyclic groups”, $K$-Theory 9:1 (1995), 13–30.
  • D. Grayson, “Higher algebraic $K$-theory, II (after Daniel Quillen)”, pp. 217–240 in Algebraic $K$-theory (Evanston, IL 1976), Lecture Notes in Math. 551, Springer, Berlin, 1976.
  • D. R. Grayson, “The $K$-theory of semilinear endomorphisms”, J. Algebra 113:2 (1988), 358–372.
  • J. Grunewald, “Non-finiteness results for nil-groups”, Algebr. Geom. Topol. 7 (2007), 1979–1986.
  • J. Grunewald, “The behavior of Nil-groups under localization and the relative assembly map”, Topology 47:3 (2008), 160–202.
  • J. Grunewald, J. R. Klein, and T. Macko, “Operations on the A-theoretic nil-terms”, J. Topol. 1:2 (2008), 317–341.
  • T. Hüttemann, J. R. Klein, W. Vogell, F. Waldhausen, and B. Williams, “The “fundamental theorem” for the algebraic $K$-theory of spaces, I”, J. Pure Appl. Algebra 160:1 (2001), 21–52.
  • W. van der Kallen, “Generators and relations in algebraic $K$-theory”, pp. 305–310 in Proceedings of the International Congress of Mathematicians (Helsinki, 1978), edited by O. Lehto, Acad. Sci. Fennica, Helsinki, 1980.
  • A. O. Kuku and G. Tang, “Higher $K$-theory of group-rings of virtually infinite cyclic groups”, Math. Ann. 325:4 (2003), 711–726.
  • J.-F. Lafont and I. J. Ortiz, “Relating the Farrell Nil-groups to the Waldhausen Nil-groups”, Forum Math. 20:3 (2008), 445–455.
  • J.-F. Lafont and I. J. Ortiz, “Splitting formulas for certain Waldhausen Nil-groups”, J. Lond. Math. Soc. $(2)$ 79:2 (2009), 309–322.
  • A. V. Prasolov, “The nonfiniteness of the group Nil”, Mat. Zametki 32:1 (1982), 9–12. In Russian; translated in 32:1 (1982), 484–485}.
  • H. Prüfer, “Untersuchungen über die Zerlegbarkeit der abzählbaren primären Abelschen Gruppen”, Math. Z. 17:1 (1923), 35–61.
  • R. Ramos, “Non-finiteness of twisted nils”, Bol. Soc. Mat. Mexicana $(3)$ 13:1 (2007), 55–64.
  • D. J. S. Robinson, A course in the theory of groups, Graduate Texts in Mathematics 80, Springer, New York, 1993.
  • F. Waldhausen, “Algebraic $K$-theory of spaces”, pp. 318–419 in Algebraic and geometric topology (New Brunswick, NJ, 1983), edited by A. Ranicki et al., Lecture Notes in Math. 1126, Springer, Berlin, 1985.
  • C. Weibel, “$NK\sb 0$ and $NK\sb 1$ of the groups $C\sb 4$ and $D\sb 4$”, Comment. Math. Helv. 84:2 (2009), 339–349.